By Keith Roach, M.D.
Signal Contributing Writer
Dear Dr. Roach I am a 72-year-old woman in fair health. I had strong bones until I had gastric bypass surgery. Within two years, I developed osteoporosis. In 2016 my parathyroid hormone level was found to be elevated. However, it has come down over the past year or two from 97.76 to 68.95 pg/mL. The endocrinologist now has me on 8,000 IU of vitamin D-3 per day. My calcium was 9.3 and ionized calcium was 5.0.
Meanwhile, the rheumatologist treating my osteoporosis has prescribed Reclast infusions once per year. I just received my second one this month.
This summer I broke a toe on my right foot with no known trauma. In October I sustained a stress fracture of my left heel bone, again without any known trauma. I am very worried about what all this means to my future bone health.
Answer suspect you had vitamin D deficiency due to the gastric bypass surgery, which prevents your body from absorbing it efficiently. Without vitamin D, your bones cannot take up calcium as effectively. The parathyroid hormone often will increase in this situation, and this is called “secondary hyperparathyroidism.”
It’s important to note that both your total and ionized calcium levels are normal. Ionized calcium is the active form — some calcium binds to albumin, a major protein in blood. In secondary hyperparathyroidism, the calcium is never high. A high calcium and high parathyroid level always means primary hyperparathyroidism, which almost always comes from a tumor of the parathyroid gland. Unfortunately, I have seen people whose doctors have confused this point and missed the diagnosis.
With replacement of your vitamin D (at a high-enough dose, you can absorb enough), the PTH level is settling back down to normal, and it would be expected that your bone strength would start going up as well. I would expect your endocrinologist or rheumatologist to follow your bone density through a DEXA scan.
The Reclast (zoledronic acid) is an intravenous bisphosphonate, and it slows down reabsorption of your bone. Between the higher vitamin D and the Reclast, your bones should get better and your risk of fracture will decrease, but it will take time.
Ibuprofen and muscle growth
Dear Dr. Roach n a recent column, you discussed the effect of ibuprofen on men with an enlarged prostate. I am a 78-year-old who runs 15-20 miles per week, with benign prostatic hyperplasia and who also has reduced urinary frequency with occasional use of Advil. As a runner, I have been reluctant to make it a daily regimen because I have read that inflammation is part of the body’s response to tissue damage, which is crucial to the healing process and is important for muscle growth. When ibuprofen’s anti-inflammatory effect reduces symptoms, does it affect the healing process also? Can you comment on the pros and cons for runners?
Answer igh-dose ibuprofen was shown to inhibit muscle protein synthesis following weightlifting exercise. This led to a suspicion that it might impair the gains in muscle strength that are made with exercise. However, a Canadian study showed that moderate doses of ibuprofen (400 mg after exercise) did not impair muscle growth or gains in strength. Using ibuprofen for occasional muscle soreness or for the purpose of reducing prostate inflammation should not adversely affect your performance in running.
Dr. Roach regrets that he is unable to answer individual questions, but will incorporate them in the column whenever possible. Readers may email questions to [email protected].
© 2020 North America Synd., Inc.
All Rights Reserved